Hail, Carter
- When
- April 4, 4:39 PM CST to 4:45 PM CST
- Where
- Carter County, Fremont
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.717, -89.717
S. Highway 60.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms produced large hail at numerous locations across southeast Missouri, mainly along and south of U.S. Highway 60. The largest and most damaging hailstorms were from Poplar Bluff to Dexter. Hail ranging from dime to golf-ball size covered the ground in Poplar Bluff, especially the southern end of the city. Quarter to golf-ball size hail occurred in and near Dexter. Vehicles were dented and windshields were cracked. Wind gusts to 50 MPH were measured in the Dexter area. An awning was torn off a home on State Route 25. The most intense thunderstorm of the night displayed supercellular characteristics as it passed near Dexter. A funnel cloud was reported about 10 miles southeast of Dexter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 4:15 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 415 PM CST FRI APR 4 2003 RUNNING WAY BEHIND TODAY...SO WILL BE BRIEF. MAIN PROBLEM IS THE POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. MOST OF THE CWA HAS BEEN COVERED IN CLOUDS ALL DAY...BUT SOME CLEARING IS FINALLY WORKING INTO FAR WESTERN ZONES. THUNDERSTORMS HAVE ALREADY ERUPTED FROM SOUTH CENTRAL MISSOURI NORTHEAST INTO WEST CENTRAL ILLINOIS. THIS AREA HAS BEEN CLEAR FOR MUCH OF THE AFTERNOON...ALLOWING FOR MORE DESTABILIZATION. IT IS UNCERTAIN IF THIS AREA OF MORE UNSTABLE AIR WILL WORK EASTWARD AHEAD OF THE COLD FRONT...BUT WILL COUNT ON THE STORMS MAINTAINING STRENGTH AS THEY MOVE EASTWARD INTO THE AREA. CELLULAR STORMS ARE EXPECTED TO BE MOST NUMEROUS IN THE NORTHWEST PORTION OF THE FORECAST AREA...WITH MORE SCATTERED CONVECTION FURTHER SOUTH. THE CONVECTION IS THEN EXPECTED TO LINE OUT AS OUTFLOWS BEGIN TO ORGANIZE...AND BOW ECHOES AND WIND DAMAGE BECOME THE MAIN THREAT ACROSS THE EASTERN HALF OF THE AREA LATER THIS EVENING. THE SEVERE THREAT SHOULD BE OVER IN EASTERN SECTIONS BY MIDNIGHT...AND THE RAINFALL SHOULD BE DONE BY EARLY MORNING. SKIES SHOULD CLEAR OUT FAIRLY QUICKLY SATURDAY...AS A NICE SURFACE HIGH BRIEFLY BUILDS INTO THE AREA. WARM ADVECTION WILL BRING CLOUDS BACK ACROSS THE AREA QUICKLY ON SATURDAY NIGHT...WITH SOME RAIN POSSIBLE IN SOUTHEAST MISSOURI LATE. INSTABILITY WILL INCREASE ACROSS THE AREA ON SUNDAY...AS LOW LEVEL MOISTURE INCREASES AND A COLD FRONT AND SURFACE LOW APPROACH. WILL MENTION THUNDERSTORMS LIKELY SUNDAY AND SUNDAY NIGHT MOST AREAS. THERE MAY BE A BREAK BEFORE THE FRONTAL PRECIPITATION MOVES IN...BUT LIKELIES LOOK OK. AFTER A LINGERING CHANCE OF PRECIPITATION EARLY MONDAY...THE REST OF THE FORECAST WILL BE DRY. IN THE EXTENDED WILL NOT BITE ON THE 00Z GFS/S CUT OFF LOW...WHICH IS SUPPORTED BY THE 12Z GFS RUN. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1202 PM CST FRI APR 4 2003 ...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...UNTIL SUNRISE NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE AFOREMENTIONED TIME FRAME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT AS THE FRONT MOVES BACK NORTH AS A WARM FRONT. AT THE CURRENT TIME...THE RISK OF SEVERE STORMS APPEARS TO BE SOUTH OF MISSOURI AND KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOOPER
The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
10 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348464, 5348465, 5348468, 5348466, 5348467, 5348469, 5348471, 5348470, 5349538, 5348472, 5349537.